Cookie policy: This site uses cookies (small files stored on your computer) to simplify and improve your experience of this website. Cookies are small text files stored on the device you are using to access this website. For more information please take a look at our terms and conditions. Some parts of the site may not work properly if you choose not to accept cookies.

Join

Subscribe or Register

Existing user? Login

Medication safety

Medication errors common in children

A new study cites miscommunication and incorrect measuring of doses as factors.

A child under six years of age is subject to medication errors every eight minutes in the United States, study finds

Source: Image Point Fr / Shutterstock.com

Young children are most affected by out-of-hospital medication errors

A child is subject to a medication error every eight minutes in the United States, according to research that analysed calls to national poison hotlines.

A study found that more than 63,000 incidents of out-of-hospital medication errors occurred in children under the age of six in the United States each year from 2002 through to 2012. The most common mistakes occurred in homes and schools.

The research, conducted by Nationwide Children’s Hospital (NCH), in Columbus, Ohio, found that analgesics were the most commonly involved in medication errors (25.2%) followed by cough and cold preparations (24.6%).

The study is published in Pediatrics[1] by the Center for Injury Research and Policy (CIRP) and the Central Ohio Poison Center, both of which are part of NCH. The National Poison Data System, which collects information from the 55 poison centres in the United States, provided the data, involving 696,937 children aged under six years.

The authors said double dosing and mis-measuring were major culprits in such incidences.

“The numbers we report still underestimate the true magnitude of these incidents, since these are just cases reported to national poison centers,” says Huiyun Xiang director of the Center for Pediatric Trauma Research at NCH, and senior author of the study. The average annual rate of medication errors was 26.42 per 10,000 population.

The youngest children appeared to be most affected. In children aged under one year, 39 out of every 10,000 in that age group received both prescription and over-the-counter medication incorrectly, usually given by a parent or caregiver. In one-year-olds, it was 33 out of 10,000. In two-year-olds, three-year-olds, four-year-olds and five-year-olds, it was 28, 22, 19 and 15, respectively, per 10,000.

“Mislabelling was not the issue in these errors,” says Henry Spiller, director of the Central Ohio Poison Center, and co-author of the study. “The real culprits tend to be double-dosing and giving wrong doses, which happens mainly with new parents and their very young children.”

Spiller, an assistant professor in the department of paediatrics at the College of Medicine at Ohio State University, says often parents with more than one sick child accidently mix up the children’s medications. Miscommunication also plays a role, especially where there are multiple caregivers, including childcare workers, grandparents and babysitters. “Sometimes a father will administer the medication at bedtime and, because the mother doesn’t know, she gives a second dose,” he says.

Spiller believes one of the big challenges is managing medication-measurement errors. “Typically companies use measuring devices that can be used for several products, which means there are different lines representing different liquid measurements,” he says. “Ideally, each product would come with its own customized measuring device that has one line representing the correct dosage, which could help reduce errors.”

The study also revealed that the peak months of the year for these types of errors to occur are December, January and February, when cases of colds and influenza are most prevalent. “Although dosage instructions are clear on the label, pharmacies may help reduce mistakes by reminding customers to focus on the correct-dosage option displayed on the measuring device and avoid distractions when administering the drugs.” 

Citation: The Pharmaceutical Journal DOI: 10.1211/PJ.2014.20066903

Have your say

For commenting, please login or register as a user and agree to our Community Guidelines. You will be re-directed back to this page where you will have the ability to comment.

Recommended from Pharmaceutical Press

  • BNF and BNF for Children

    BNF and BNF for Children

    Now available as a 1 year print subscription to both the BNF and BNFC, ensuring you have the latest medicines information as it publishes and at a greatly reduced price.

    £138.50Buy now
  • BNF and BNF for Children

    BNF and BNF for Children

    Now available as a 2 year print subscription to both the BNF and BNFC, ensuring you have the latest medicines information as it publishes and at a greatly reduced price.

    £262.50Buy now
  • Pharmaceutical Toxicology

    Pharmaceutical Toxicology

    Explains the methodology and requirements of pre-clinical safety assessments of new medicines. Includes registration requirements and pharmacovigilance.

    £40.00Buy now
  • Paediatric Drug Handling

    Paediatric Drug Handling

    Written for new pharmaceutical scientists, this book provides a background in paediatric pharmacy and a comprehensive introduction to children's medication.

    £33.00Buy now
  • Foundation in Pharmacy Practice

    Foundation in Pharmacy Practice

    A practical and succinct overview of the principal pharmacy practice topics, for new pharmacy students.

    £33.00Buy now

Search an extensive range of the world’s most trusted resources

Powered by MedicinesComplete
  • Print
  • Share
  • Comment
  • Save
  • Print Friendly Version of this pagePrint Get a PDF version of this webpagePDF

Jobs you might like

Newsletter Sign-up

Want to keep up with the latest news, comment and CPD articles in pharmacy and science? Subscribe to our free alerts.